Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 38, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 28, 2004, 3:20 AM EDT for Floyd County, Franklin County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2004, 3:20 AM EDT (07:20 UTC)
- Expired
- Sep 28, 2004, 6:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Floyd County, VA, Franklin County, VA
The radar
The Roanoke radar (KFCX), 16 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 280721
FFWRNK
VAC063-067-281015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 AM EDT TUE SEP 28 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FLOYD COUNTY IN SOUTHWEST VIRGINIA
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 615 AM EDT
* AT 320 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A RAIN BAND WITH VERY HEAVY RAIN MOVING ACROSS PATRICK COUNTY.
THIS RAIN BAND WILL MOVE THROUGH FLOYD AND FRANKLIN COUNTIES
BETWEEN 3:30 AND 4:30 AM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WIRTZ...TERRYS FORK...SONTAG...ROCKY MOUNT...INDIAN VALLEY...
FLOYD...FERRUM...COPPER HILL...CHECK...CALLAWAY...BURNT
CHIMNEY...BOONES MILL AND ALUM RIDGE.
ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE FROM THE RAIN
BAND...AND THIS IS ON TOP OF 2 INCHES THAT HAVE ALREADY FALLEN IN
THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3693 8060 3674 8049 3690 8021 3683 7990
3686 7967 3706 7965 3721 7976 3712 7989
3715 8006 3702 8033
$$
JJ1 follow-up statement
000
WGUS71 KRNK 280950
FFSRNK
VAC063-067-281015-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 AM EDT TUE SEP 28 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 615 AM EDT FOR FRANKLIN AND
FLOYD COUNTIES...
AT 545 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS IN FLOYD COUNTY
REPORTED CREEK FLOODING COUNTY WIDE. SECTIONS OF ROUTE 8 WERE
CLOSED. A RAIN BAND WITH VERY HEAVY RAIN HAS EXITED THE COUNTY...BUT
THE FLOODING CONTINUES. THIS RAIN BAND WAS STILL MOVING THROUGH
FRANKLIN COUNTY. NO FLOODING WAS REPORTED IN FRANKLIN COUNTY AT THIS
TIME...BUT RUNOFF FROM THE VERY HEAVY RAIN IN THE RAIN BAND WIL
LIKELY CAUSE CREEKS TO FLOOD.
ANOTHER BAND OF HEAVY RAIN IS MOVING NORTHWARD INTO FAR SOUTHWEST
VIRGINIA. THIS MAY BRING ANOTHER ROUND OF HEAVY RAIN TO THE WARNED
AREA...SO THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND
6:15 AM.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TO TURN AROUND...DONT DROWN.
LAT...LON 3693 8060 3674 8049 3690 8021 3683 7990
3686 7967 3706 7965 3721 7976 3712 7989
3715 8006 3702 8033
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 3:15 AM EDT, 5 minutes earlier.
Area forecast discussion, Sep 28, 3:15 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 AM EDT TUE SEP 28 2004
.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
REMNANT JEANNE LOW MOVING OUT OF NE GA AND SHOULD WORK NEWD INTO NW NC
BY MIDDAY PER AXIS OF ONGOING PRES FALLS AND LOCATION OF INSTAB
GRADIENT ALONG RESIDUAL INLAND COASTAL FRONT. EXPECT CURRENT HEAVY
RAINBANDS TO SLOWLY SHIFT OUT INTO THE ERN ZONES THIS MORNING WITH THE
SW EASING OFF TO LIGHTER SHRA CLOSER TO THE LOW CENTER. THIS SUPPORTED
BY BOTH MOST MODEL GUIDANCE IN SHIFTING BETTER UVV WELL E OF THE CWA
AFTER 18Z WHICH MAY EVEN BE A BIT SLOW. THEREFORE PLAN TO CONT GOING
CAT POPS ALL AREAS EARLY...THEN TAPERING TO CHCY FROM W TO E THRU THE
AFTN. HAVE DOUBTS ABOUT MUCH ADDED FLOODING SW WHERE RAIN WILL DIMINISH
QUICKER BUT FOR NOW WILL KEEP FFA SINCE RUNOFF ONGOING AND ADD A COUPLE
CTYS SE WVA FOR EARLY DOWNPOURS. DEEP COOL POOL HAS LIMITED MIXING OF
WINDS IN ADVISORY AREA AS EXPECT AGAIN THAT BEST SPEEDS LIKELY LATER
THIS AFTN IN WAKE OF JEANNE AS FRONT/CAA ARRIVE. WITH WET GROUND ALSO
SOME POTENTIAL TO GET A FEW TREES DOWN OUTSIDE ADVISORY AREA GIVEN 3-4
MB PRES RISES BUT SINCE IFFY WONT EXPAND NPW. ALSO SOME CONCERN WITH
ISOLD TOR POTENTIAL FAR SE WHERE NOSE OF LI GRADIENT HAS WORKED IN
AHEAD OF MAIN APCHG BAND. WILL ISSUE OUTLOOK TO COVER FOR THIS EARLY ON
AS WELL. TEMPS TRICKY AS TROPICAL AIR MAKES A RUN OVER THE SE EARLY ON
AND COOL POOL STAYS PUT BEFORE NW FLOW BREAKS THRU INVERSION LATER ON.
THUS WILL BUMP HIGHS UP SOME E AND STAY WITH SMALL DIURNAL RANGE W
ATTM.
5H TROF TO SWEEP LINGERING DEEP RH QUICKLY E THIS EVENING WITH GOOD
SHOT OF SUBSIDENCE AND NEGATIVE THETA ADVECTION KICKING IN. EXPECT WILL
SEE EXODUS OF ALL -RA AFTER DARK SO WILL CUT BACK POPS TO EARLY MAINLY
E AND INDICATE SOME BREAKS IN DOWNSLOPE FLOW. LOWS WILL FALL INTO THE
40S NW BUT LIKELY STAY ABOVE GUIDANCE ELSW AS GOOD MIXING LINGERS.
&&
.LONG TERM (WEDNESDAY THROUGH MONDAY)...
FRONT STALLS S OF THE AREA WED WITH SURFACE HIGH PRES BRIDGING ACROSS
THE MID ATLC THRU THU. MODELS INDICATE A WEAK INVERTED TROF REFLECTION
W OF THE MTNS BY THU WITH LIGHT SE FLOW BRINGING RH BACK UP THE SLOPES
THU/FRI. ETA EVEN PRINTING OUT SOME LIGHT QPF AS NRN S/W ACTS TO
ENHANCE LIFT WHILE THE GFS/CANADIAN SHOWING ONLY MORE CLOUDS. SINCE RH
APPEARS SHALLOW IN WAKE OF JEANNE...PLAN TO BOOST CLOUDS WED/THU BUT
WITHOUT POPS. NEXT NRN STREAM DIGGING 5H TROF NOW PROGGED BY THE GFS TO
ZIP SE TOWARD THE AREA FRI BEFORE SLIDING A DECENT FALLISH COLD FRONT
THRU LATE SAT INTO SUNDAY. TIMING BRINGS AXIS OF DEEPER MOISTURE INTO
THE AREA LATE SAT THEN OFFSHORE SUNDAY. ALTHO BEST SUPPORT SHIFTS N
APPEARS ENOUGH RH TO ADD LOW CHC -SHRA SAT-SAT NGT ALONG THE FRONT.
ENOUGH WAA TO INCREASE TEMPS FRI/SAT AHEAD OF THE BNDRY BEFORE LOWERING
HIGHS MON WITH THE GFS SHOWING THE 85H 0C LINE OVER SE WVA LATE MON.
&&
.AVIATION...
WITH CLOUDS AND RAIN FROM TROPICAL DEPRESSION JEANNE...LIFR TO VLIFR
CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH THIS MORNING.
ISOLATED POCKET OF MVFR WILL BE SHORT LIVED THIS MORNING. IN GENERAL
CIGS AND VSBYS WL STAY AOB IFR UNTIL THE RAIN TAPER OFF TUESDAY
AFTERNOON. IMPROVING CONDITIONS WILL OCCUR DURING TUESDAY EVENING AND
TUESDAY NIGHT.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR TODAY.
WIND ADVISORY TODAY FOR NCZ001>002-018.
VA...FLOOD WATCH TODAY FOR VAZ010>020-VAZ022>024-VAZ032>035-
VAZ044>047-VAZ058>059. WIND ADVISORY TODAY FOR VAZ015.
WV...FLOOD WATCH TODAY FOR WVZ044>045.
&&
SHORT TERM/LONG TERM...JH
AVIATION...KKHazardous weather outlook, Sep 27, 4:02 AM EDT, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 402 AM EDT MON SEP 27 2004 NCZ001-002-018-VAZ015-280800- ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC- 402 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF JEANNE MAY BRING HEAVY RAIN AND LOCALLY STRONG WINDS ACROSS THE HIGHER ELEVATIONS LATE TONIGHT AND TUESDAY. THUS A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT FROM AROUND MIDNIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL AND/OR WIND REPORTS ARE REQUESTED. NCZ003>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058- 059-280800- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-HALIFAX VA- HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC- WYTHE VA-YADKIN NC- 402 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF JEANNE MAY BRING PERIODS OF HEAVY RAIN LATE TONIGHT AND TUESDAY. THE RAINFALL COULD BE HEAVY ENOUGH TO CAUSE FLOODING OF SMALL STREAMS...THUS A FLOOD WATCH IS IN EFFECT FROM AROUND MIDNIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL AMOUNTS ARE REQUESTED. VAZ007-009-WVZ042>045-280800- GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA- 402 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE REMNANTS OF JEANNE MAY BRING SOME HEAVY RAIN TO THE AREA LATE TONIGHT INTO TUESDAY. AMOUNTS ARE NOT EXPECTED TO BE ENOUGH TO CAUSE FLOODING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Sep 28, 1:57 AM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 157 AM EDT TUE SEP 28 2004 NCZ001-002-005-019-VAZ012>017-022-033-043-280700- ALLEGHANY NC-ASHE-CARROLL-FLOYD-FRANKLIN-GRAYSON-HENRY-MONTGOMERY- PULASKI-ROANOKE-ROCKINGHAM-WILKES-WYTHE- 157 AM EDT TUE SEP 28 2004 ...HEAVY RAIN OVER THE AREA... AT 1:55 AM DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. RADAR ESTIMATES WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES IN THE PAST 3 HOURS.... AND RAINFALL RATES OF AROUND A HALF INCH AN HOUR. THIS HEAVY RAIN IS LIKELY CAUSING MINOR FLOOD PROBLEMS IN LOW LYING AND POOR DRAINAGE AREAS. A TROPICAL RAIN BAND WITH VERY HEAVY RAIN IS MOVING NORTHWARD INTO SOUTHWEST VIRGINIA. IF THIS BAND DOES NOT WEAKEN...THEN FLASH FLOODING IN THE NEXT FEW HOURS. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY IN THE HEAVY DOWNPOURS...AND WATCH FOR WATER COVERED ROADS. PEOPLE NEAR CREEKS AND IN OTHER FLOOD PRONE AREAS SHOULD MONITOR THE WEATHER AND BE PREPARED TO TAKE ACTION SHOULD A WARNING BE ISSUED. JJ
Special weather statement, Sep 28, 1:57 AM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WORDING NATIONAL WEATHER SERVICE BLACKSBURG VA 157 AM EDT TUE SEP 28 2004 NCZ001-002-005-019-VAZ012>017-022-033-043-280700- ALLEGHANY NC-ASHE-CARROLL-FLOYD-FRANKLIN-GRAYSON-HENRY-MONTGOMERY- PULASKI-ROANOKE-ROCKINGHAM-WILKES-WYTHE- 157 AM EDT TUE SEP 28 2004 ...HEAVY RAIN OVER THE AREA... AT 1:55 AM DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. RADAR ESTIMATES WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES IN THE PAST 3 HOURS.... AND RAINFALL RATES OF AROUND A HALF INCH AN HOUR. THIS HEAVY RAIN IS LIKELY CAUSING MINOR FLOOD PROBLEMS IN LOW LYING AND POOR DRAINAGE AREAS. A TROPICAL RAIN BAND WITH VERY HEAVY RAIN IS MOVING NORTHWARD INTO SOUTHWEST VIRGINIA. IF THIS BAND DOES NOT WEAKEN...THEN FLASH FLOODING IS LIKELY IN THE NEXT FEW HOURS. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY IN THE HEAVY DOWNPOURS...AND WATCH FOR WATER COVERED ROADS. PEOPLE NEAR CREEKS AND IN OTHER FLOOD PRONE AREAS SHOULD MONITOR THE WEATHER AND BE PREPARED TO TAKE ACTION SHOULD A WARNING BE ISSUED. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 1:25 AM EDT | Flash Flood Warning | RNK | Patrick | 3 hr |
| Sep 28, 4:13 AM EDT | Flash Flood Warning | RNK | Patrick | 2 hr |
| Sep 28, 4:53 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Sep 28, 5:24 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 36 min |
| Sep 28, 6:10 AM EDT | Flash Flood Warning | RNK | Floyd, Franklin, Patrick | 3 hr |
| Sep 28, 7:40 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Sep 28, 9:18 AM EDT | Flash Flood Warning | RNK | Bedford | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.